Pharmacy World & Science

, Volume 31, Issue 3, pp 362–364 | Cite as

Erroneous administration of vinblastine

  • Maciej Barzdo
  • Leszek Żydek
  • Anna Smędra-Kaźmirska
  • Marian Zgoda
  • Waldemar Machała
  • Jarosław Berent
Case Report


This case describes a series of errors which resulted in an avoidable death of the patient. Upon being presented with the 83-year-old patient and her complaints, the physician in charge attempted to prescribe Vasolastine® (a complex preparation used, for example, in treatment of angiopathy, which is administered intramuscularly once a day). Unfortunately he misspelled the name of the medicine as Vinplastyna—a non-existent preparation. When the patient’s daughter went to collect the prescription from the pharmacist she was dispensed Vinblastin (vinblastine—a cytostatic medicine used, for example, in treating Hodgkin’s disease, non-Hodgkin’s lymphoma, chronic lymphatic leukemia and testicular cancer). The visiting community nurses administered a dose of this medicine on seven consecutive days. Upon being given the seventh dose, the patient displayed symptoms of myelophthisis, and was admitted to an Intensive Care Ward, where despite the treatment, she died.


Illegible prescription Legibility Medication error Myelophthisis Vinblastine 


  1. 1.
    Chiche L, Thomas G, Canavese S, Branger S, Jean R, Durand JM. Severe hemorrhagic syndrome due to similarity of drug names. Eur J Intern Med. 2008;19(2):135–6. doi: 10.1016/j.ejim.2007.03.018.PubMedCrossRefGoogle Scholar
  2. 2.
    Hoffman JM, Proulx SM. Medication errors caused by confusion of drug names. Drug Saf. 2003;26(7):445–52. doi: 10.2165/00002018-200326070-00001.PubMedCrossRefGoogle Scholar
  3. 3.
    Lambert BL, Chang KY, Lin SW. Effect of orthographic and phonological similarity on false recognition of drug names. Soc Sci Med. 2001;52:1843–57. doi: 10.1016/S0277-9536(00)00301-4.PubMedCrossRefGoogle Scholar
  4. 4.
    Lambert BL, Lin SJ, Chang K, Ganghi SK. Similarity as a risk factor in drug-name confusion errors: the look-alike (orthographic) and sound-alike (phonetic) model. Med Care. 1999;37(12):1214–25. doi: 10.1097/00005650-199912000-00005.PubMedCrossRefGoogle Scholar
  5. 5.
    Slack M. Drug name confusion. Lancet. 1997;338:190–1. doi: 10.1016/0140-6736(91)90183-P.CrossRefGoogle Scholar
  6. 6.
    Act of June 6, 1997 Penal Code (Journal of Laws of 1997, No 88, item 553); Poland.Google Scholar
  7. 7.
    Act of September, 2001 Pharmaceutical Law (Journal of Laws of 2001, No 126, item 1381); Poland.Google Scholar
  8. 8.
    Regulation of the Minister of Health of October 18, 2002 on dispensing medicinal products and medical goods from pharmacies (Journal of Laws of 2002, No 183, item 153); Poland.Google Scholar
  9. 9.
    Act of July 5, 1996 on the Profession of Nurse and Midwife (Journal of Laws of 1996, No 91, item 410); Poland.Google Scholar

Copyright information

© Springer Science+Business Media B.V. 2009

Authors and Affiliations

  • Maciej Barzdo
    • 1
  • Leszek Żydek
    • 2
  • Anna Smędra-Kaźmirska
    • 2
  • Marian Zgoda
    • 3
  • Waldemar Machała
    • 4
  • Jarosław Berent
    • 2
  1. 1.Department of Forensic Court and Insurance CertificationMedical University of LodzLodzPoland
  2. 2.Department of Forensic MedicineMedical University of LodzLodzPoland
  3. 3.Department of Applied PharmacyMedical University of LodzLodzPoland
  4. 4.II Department of Anesthesiology and Intensive CareMedical University of LodzLodzPoland

Personalised recommendations